From: email@example.com(Steven B. Harris)
Subject: Re: pseudotumor cerebri
Date: 24 Apr 1997
In <335E95FD.4E70@earthlink.net> The Fabulous <firstname.lastname@example.org>
>i was just diagonosed with pseudotumor cerebri.
>can anyone out there help with comments or suggestions!!!!
These days this is mostly a problem of young women with acne. The
reasons being that the prime inducers are female hormones, vitamin A
and derivitives, and minocycline. Occassionally girls get it at
puberty, just from puberty. There are a scattering of cases in other
ages and sexes, with etiology unknown.
It seems to involve inflammation, and the brain swelling can be
blocked with steroids (dexamethasone, usually, since it causes less of
the fluid retension of other corticosteroids). Unfortunately you can't
stay on steroids forever. Fortunately, the swelling goes down in most
people pretty fast (a few weeks) after the offending agents are
removed. Acetazolamide (a diuretic) has also been used, and here works
in somewhat the same way that it does for the edemitous headache of
altitude sickness. The toughest case I've seen was a cancer patient
who overdosed on vitamin A as part of an "alternative" cancer regime.
That took a LONG time to clear. One things we tried was butalbutal
(Fiorinal) to try to induce vitamin A metabolism at the same time as
cutting headache. Can't claim to know whether or not it worked,
however (placebo effect is huge in headache).
Steve Harris, M.D.